Rectal versus intramuscular diclofenac in prevention of post-endoscopic retrograde cholangiopancreatography pancreatitis: experience of a Greek tertiary referral center
Background Independent patient-related and procedure-related factors increase the risk of pancreatitis after endoscopic retrograde cholangiopancreatography (post-ERCP pancreatitis [PEP]). Non-steroidal anti-inflammatory drugs (NSAIDs) have demonstrated efficacy in reducing the incidence of PEP. This study investigated the difference in the incidence of PEP between intramuscular and rectal prophylactic administration of diclofenac before ERCP.
Methods We performed a retrospective analysis of data from 516 patients who underwent ERCP during the period 2014-2017. The route of diclofenac administration (rectal or intramuscular), patient-related and procedure-related risk factors, as well as serum amylase levels 18 h after the endoscopic procedure and immediate bleeding during ERCP were recorded and evaluated.
Results The overall incidence of PEP was 4.5%, without significant differences between the rectal (5.2%) and intramuscular (3.9%) routes of administration. The factor that appeared to be of significance was pre-cut sphincterotomy, since patients who underwent that procedure showed a higher probability of PEP (P=0.05; odds ratio 2.67, 95% confidence interval). Intraprocedural bleeding was almost twice as frequent in the rectal compared to the intramuscular group. Pancreatic stent placement did not appear to be statistically significant in the prevention of PEP, either alone or in combination with diclofenac administration.
Conclusions The results of our study did not reveal any statistically significant difference between the rectal or intramuscular administration of diclofenac in the prevention of PEP, contradicting the results of the majority of studies and meta-analyses published so far. One of the known risk factors associated with increased risk of PEP was also confirmed.
Keywords endoscopic retrograde cholangiopancreatography, post-ERCP pancreatitis, nonsteroidal anti-inflammatory drugs
Ann Gastroenterol 2020; 33 (4): 412-417